Utah, 2010

Dense Fog in Utah, February 3 to 4, 2010

February 3 to 4, 2010 · NWS GJT · 2 events in 2 counties and zones

Strong valley temperature inversions combined with moisture from snow-covered ground to produce widespread dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong valley temperature inversions combined with moisture from snow-covered ground to produce widespread dense fog.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 3, 3:28 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Feb 3, 3:28 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 PM MST WED FEB 3 2010

.SHORT TERM...TONIGHT THROUGH FRIDAY
SOUTHERN LOW TRACKING OVER NORTHERN MEX INTO NM THIS AFTERNOON. THE
LOW WILL EJECT NORTHEASTWARD LEAVING THE SAN JUANS AND ASSOCIATED
SOUTHERN VALLEYS ON THE NORTHERN EDGE OF THE STORM THIS EVENING AND
THE WESTERN EDGE AFTER MIDNIGHT. AS THE STORM SHIFTS NORTHEAST AND
OVER SOUTHEASTERN CO WINDS ALOFT WILL SHIFT TO THE WEST. MID TO
HIGH LEVEL CLOUD COVER IS INCREASING FROM THE SOUTH AND SHOULD
CONTINUE TO PUSH NORTH THROUGH THE EVENING. FAIRLY DEFINED GRADIENT
ALONG THE WESTERN EDGE OF THE CLOUD BAND ON SATELLITE IS ALSO
REPRESENTED IN MODEL DATA. WILL TRIM POPS DOWN ALONG THE WESTERN
EDGE OF THE CWA TONIGHT.

NEXT TROUGH FROM THE NORTHWEST DIGS SOUTH INTO THE REGION EARLY
THURSDAY. THE NORTHERN TROUGH TRACKS OVER THE NORTHERN PORTION OF THE
CWA AND EXITS OVER THE DIVIDE LATE THURSDAY AFTERNOON LEAVING
NORTHWESTERLY FLOW ALOFT. THE FOCUS FOR SNOW WITH THE SECOND TROUGH
IS OVER THE NORTHERN AND CENTRAL MOUNTAINS OF WESTERN CO. ACCORDING
TO SATELLITE AND MODELS DATA THIS SECOND PIECE OF THE SYSTEM IS
FAIRLY DRY AND SHOULD LIMIT SNOW ACCUMULATIONS TO BELOW ADVISORY
CRITERIA. LOCALLY HIGHER AMOUNTS ARE POSSIBLE ON WEST AND NORTHWEST
FACING SLOPES OF THE HIGHER PEAKS. MAY HAVE TO WATCH A FEW LOCATIONS
FOR ENOUGH SNOW FOR HILITES AS THIS STORM SYSTEM DEVELOPS. ONE
EXAMPLE IS THE UNCOMPAHGRE GORGE AREA WITH MODELS GIVING INDICATIONS
OF BETTER LOCALIZED SNOW AMOUNTS ON THURSDAY AS THE WINDS TURN
NORTHWESTERLY. WILL WAIT FOR ANOTHER MODEL RUN OR TWO BEFORE
FOCUSING IN THESE LOCAL AREAS. A RIDGE OF HIGH PRESSURE MOVES OVER
THE REGION FRIDAY AND HELPS CLEAR SHOWERS. A FEW WEAK DISTURBANCES
MOVE THROUGH THE RIDGE WHICH SHOULD KEEP SOME CLOUD COVER.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
RIDGING SHIFTS EAST FRI NIGHT AND SAT AS THE NEXT SPLITTING PACIFIC
STORM MOVES INLAND. CENTER OF THE SOUTHERN SECTION THEN MOVES JUST
SOUTH OF THE FOUR CORNERS SUN-SUN NIGHT. 12Z ECMWF AND GFS IN
REASONABLE AGREEMENT WITH THIS. GFS MODEL ESPECIALLY PUTS AN EAST-
WEST DEFORMATION ZONE ACROSS SE UT/SW CO SUNDAY FOR A POSSIBLE FOCUS
OF HEAVIER SNOW HERE..AND WILL BUMP UP SUNDAY POPS ACROSS THIS AREA.
12Z GFS ACTUALLY STARTS INCREASING THE CHANCE OF PRECIP AS SOON AS
SAT EVENING...BUT THIS IS NOT READILY SUPPORTED BY THE 12Z ECWMF AND
A SPLITTING SYSTEM MAY SLOW AS IT ENCOUNTERS THE RIDGE.

SHORTWAVE ROTATING AROUND A LARGE UPPER LOW OVER ERN CANADA THEN
DROPS SOUTH ACROSS THE DAKOTAS SUN NIGHT-MONDAY. TIMING AND THE
WESTWARD EXTENT OF THIS WAVE/TROUGH IS UNCERTAIN WITH THE 12Z GFS
TAKING IT FARTHEST WEST...CROSSING OUR FORECAST AREA LATE MON-TUE.
WILL KEEP A CHANCE OF SNOW FOR THE MTNS MON NIGHT IN W-NW FLOW...
GRADUALLY DECREASING TUE AND TUE NIGHT AS THE TROUGH MOVES INTO THE
CENTRAL STATES.

&&

.AVIATION...
IFR CONDITIONS IN LOW CLOUDS AND FOG WILL FORM IN THE UINTA BASIN
IMPACTING KVEL AIRPORT LATER TONIGHT AND EARLY THURSDAY.  PATCHY FOG
WITH LOCAL MVFR VIS WILL BE POSSIBLE ALONG THE COLORADO RIVER UNTIL
MID THURSDAY MORNING...INCLUDING KGJT...KRIL...AND KEGE. MID AND
UPPER LEVEL CLOUDS WILL INCREASE NORTHWARD TONIGHT AND CEILINGS
WILL DECREASE OVERNIGHT AND INTO THURSDAY WITH AREAS OF IFR
CONDITIONS OVER THE MOUNTAINS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...AS
LONG TERM....JAD
AVIATION.....PF/AS
Hazardous weather outlook, Feb 3, 6:00 AM MST, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST WED FEB 3 2010

COZ001>014-017>023-UTZ022>025-027>029-041300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST WED FEB 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG IS POSSIBLE IN SOME OF THE VALLEY AREAS THIS MORNING...
ESPECIALLY IN THE UINTA BASIN IN NORTHEAST UTAH...AND ON THE GRAND
FLAT IN EAST CENTRAL UTAH. VISIBILITY MAY FALL BELOW ONE MILE AT
ISOLATED LOCATIONS. SCATTERED SNOW SHOWERS WILL DEVELOP OVER THE
SOUTHERN MOUNTAINS TONIGHT...WITH LITTLE TO NO ACCUMULATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY...THERE WILL BE AN INCREASING CHANCE OF SNOW OVER THE
MOUNTAINS AND VALLEYS ABOVE 6000 FEET...WITH STORM TOTAL
AMOUNTS NEAR 6 INCHES OVER THE NORTHERN AND PORTIONS OF THE CENTRAL
MOUNTAINS. SNOW WILL DECREASE THURSDAY NIGHT.

FRIDAY AND SATURDAY...PACIFIC MOISTURE WILL STREAM ACROSS COLORADO
FOR A SLIGHT CHANCE OF SNOW OVER THE MOUNTAIN PASSES.

SUNDAY AND MONDAY...A STRONGER PACIFIC STORM WILL BRING A CHANCE OF
SNOW ACROSS MUCH OF THE REGION.  MODERATE AMOUNTS OF SNOW WILL BE
POSSIBLE IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 3, 8:00 PM MST to February 4, 12:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Law Enforcement
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Dense fog frequently reduced visibilities to below one-quarter mile, especially along Interstate 70 west of the Colorado border and Highway 191 from the Interstate southward towards Moab.

Dense Fog, Eastern Uinta Basin

When
February 4, 6:30 AM MST to 12:00 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
ASOS
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Dense fog frequently reduced visibilities to below one-quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210569, 210568.